Colorado, 2018Blizzard in Colorado, April 13 to 14, 2018
April 13 to 14, 2018 · NWS GLD · 3 events in 3 counties and zones
High winds, combined with blowing snow, created blizzard conditions across East Central Colorado during April 13th-14th. The blizzard closed many of the area highways and I-70 from Limon to the Kansas border.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds, combined with blowing snow, created blizzard conditions across East Central Colorado during April 13th-14th. The blizzard closed many of the area highways and I-70 from Limon to the Kansas border. The high winds and blowing snow also caused power outages in Yuma County. The highest wind gust reported was 74 MPH at the Burlington airport. Snowfall amounts ranged from around an inch to nine inches, with the highest snowfall reported near Burlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 13, 2:38 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Apr 13, 2:38 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
338 AM MDT Fri Apr 13 2018
.SHORT TERM...(Today and tonight)
Issued at 246 AM MDT Fri Apr 13 2018
A High Wind Warning is in effect from Today through Saturday for
the whole forecast area.
A Blizzard Warning is in effect for the majority of the area from
this afternoon through the day on Saturday.
A strong upper level low pressure system moves slowly across the
forecast area between Today and Tonight before continuing over the
eastern Plains states by Saturday night. The surface low lifts
out of the area today ahead of the upper low center with very
strong northerly flow around the back side of the low.
Precipitation and wind associated with this storm will continue to
affect the forecast area from today through the day on Sunday.
Total snow accumulations of 3 to 8 inches is possible north of
Interstate 70 with highest amounts extending eastward from
northeast Colorado across the Nebraska/Kansas border area while
snow amount taper off rapidly to less than an inch south of
Interstate 70. Along with the snow, very windy conditions are
expected with wind gusts of 60-80 mph expected on Friday and
Saturday with somewhat lesser winds overnight Friday night. The
wind and snow will combine to produce blizzard to near blizzard
conditions with widespread blowing and drifting of snow expected.
Snow and wind will taper off rapidly Saturday evening with some
lingering areas of blowing snow into Saturday evening.
An upper ridge builds over the Rockies and high plains on Sunday
and Sunday night with the cooler surface high pressure area
moving east and southerly near surface flow returning. snow cover
is expected to affect the highs on Sunday with areas across the
far south and southwest portions of the forecast area possibly
seeing highs in the lower 60s while areas further north and east
should only see highs in the lower 40s.
.LONG TERM...(Saturday through Thursday)
Issued at 246 AM MDT Fri Apr 13 2018
Warmer and dry weather starts out this period as an upper level
short wave ridge moves through. Behind it another upper level short
wave trough moves across the Plains. The forecast area will be in
the dry air so am not expecting any precipitation, however northwest
winds behind the accompanying cold front will be strong. There is
concern the winds could gust to 60 MPH Tuesday afternoon behind the
front.
After the strong winds on Tuesday, the next spring storm system
approaches the forecast area. Being a week out, models are in
remarkable agreement with the timing/track of this storm system.
This one will be approaching from the southwest, a favorable track
for producing moderate to high amounts of precipitation over the
forecast area. The last three runs of the GFS show the upper level
low position trending south. If the position of the low continues
this trend it may shift the higher precipitation area south of the
forecast area as well. However the last two runs of the ECMWF have
shown little change in the position of the upper level low as it
moves over the Four Corners Region. Too early to have much
confidence regarding where the low will track, other than to note
that it is in the favorable corridor for producing much needed
precipitation for the forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM MDT Thu Apr 12 2018
VFR conditions expected thru around 15z-1530z...then shifting
downward at both sites to MVFR thru 20z...then IFR/LIFR as low
ceilings and sn/blsn increase. Visibility will drop from 1-2sm
down to a quarter mile at times...especially after 01z Saturday.
Winds...for KGLD VRB06kts thru 10z...then NNW 25-35kts w/ gusts
50-65kts aft 15z-16z. For KMCK...NE 10-20kts thru 10z...then NNW
25-35kts w/ gusts 50-65kts aft 15z-16z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 AM MDT /7 AM CDT/ this morning to 6 PM
MDT /7 PM CDT/ Saturday for KSZ001>004-013>016-027>029-041-
042.
Blizzard Warning from noon MDT /1 PM CDT/ today to 6 PM MDT /7
PM CDT/ Saturday for KSZ001>004-013>016-027>029.
CO...High Wind Warning from 6 AM this morning to 6 PM MDT Saturday
for COZ090>092.
Blizzard Warning from noon today to 6 PM MDT Saturday for
COZ090>092.
NE...High Wind Warning from 6 AM MDT /7 AM CDT/ this morning to 6 PM
MDT /7 PM CDT/ Saturday for NEZ079>081.
Blizzard Warning from noon MDT /1 PM CDT/ today to 6 PM MDT /7
PM CDT/ Saturday for NEZ079>081.
&&
SHORT TERM...LOCKHART
LONG TERM...JTL
AVIATION...JNHazardous weather outlook, Apr 13, 1:53 AM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 AM MDT Fri Apr 13 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 AM MDT Fri Apr 13 2018 /353 AM CDT Fri Apr 13 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Warning is in effect beginning today for the Entire Tri-State
area with a Blizzard Warning in effect for the majority of the area
beginning this afternoon as rain changes over snow. Hurricane force
wind gusts and near zero visibility due to snow and blowing snow is
expected from this afternoon through Friday night as snow spreads
across the area. The worst conditions will exist along and north of
Interstate 70.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
The Blizzard Warning and High Wind Warning continue through the day
on Saturday with very strong winds and near zero visibility with
widespread blowing and drifting snow expected. Snow will taper off
from west to east late in the day on Saturday and is expected to end
Saturday evening. Winds will diminish rapidly Saturday evening with
some areas of blowing snow expected to continue after sunset.
Strong winds may return on Tuesday of next week with wind gusts
approaching 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
Blizzard, Kit Carson County
- When
- April 13, 7:00 AM MST to April 14, 12:30 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Blizzard conditions reported across the county. I-70 was shut down from the Kansas border to Limon. A peak wind gust of 74 MPH was reported at the Burlington airport. Snowfall across the county ranged from three to seven inches.
Blizzard, Yuma County
- When
- April 13, 11:30 AM MST to April 14, 4:00 AM MST
- Where
- Yuma County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Widespread power outages reported throughout the county. A peak wind gust of 62 MPH was reported near Idalia at 3:53 PM MT. Emergency manager, and the public from different parts of the county, reported blizzard conditions. Three to nine inches of snowfall was reported across the county.
Blizzard, Cheyenne County
- When
- April 13, 2:15 PM MST to April 14, 11:30 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Portions of Highway 40 and Highway 287 were closed in the county due to the blizzard conditions. Around an inch of snow was reported across the county. A peak gust of 62 MPH was reported near Kit Carson.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752496, 752495, 752497.